Hail, Sheridan
- When
- August 13, 5:42 AM MST
- Where
- Sheridan County, 21.13 mi N of Ellsworth
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.370, -102.200
Thunderstorms developed early in the morning across the northwest Sandhills and continued to move across the Sandhills. Additional thunderstorms developed early afternoon across southwest Nebraska and moved southeastward into Kansas by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed early in the morning across the northwest Sandhills and continued to move across the Sandhills. Additional thunderstorms developed early afternoon across southwest Nebraska and moved southeastward into Kansas by late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 4:10 AM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 610 AM CDT Tue Aug 13 2019 .SHORT TERM...(Today through Wednesday) Issued at 402 AM CDT Tue Aug 13 2019 Concerns in the near-term revolve around thunderstorm chances over the next few days. Weak surface high pressure is moving into the area from the northwest. As this feature continues to move through the area, winds will veer to the southeast across portions of southwest Nebraska. This will help push more unstable air in. Aloft, the region will still be under the influence of mid-level speed max associated with a Northern Plains shortwave trough dropping out of the Canadian Prairies. As daytime highs climb into the low 80s coincident with mid 60s dew points, a narrow plume of strong instability will develop across the higher elevations of the southern Panhandle into far northeast Colorado. With h5 winds out the west at 30 to 40 knots and southeast winds at the surface, deep layer shear will be sufficient for semi-discrete storm development immediately west of the CWA with the favored mode, at least initially, supercells capable of large hail and damaging winds before growing upscale. Based on forecast shear vectors and storm motion vectors, expecting most activity to move northwest to southeast giving the local area a very limited threat of seeing this activity barring development further northeast than expected. General thinking is that areas west of an Oshkosh to Wauneta line with large hail and isolated damaging wind gusts the main concerns. As activity grows upscale, its expected to dive south-southeast and track along the sharp instability gradient and h7 isotherms. Do believe this MCS will be quick to exit the area, likely by 06z, later this evening. Modest isentropic lift will develop across the area early Wednesday morning with the strongest ascent expected across the Sandhills and points south. This ascent will be reinforced by a few weak lobes of energy. Will limit PoPs to 30% though as confidence in location of these pulses of energy is low. Lows will fall into the 50s Wednesday morning with slightly drier air in place and mostly clear skies expected. Wednesday will be another similar setup as Tuesday with warmest temperatures within southeast surface flow. This flow will once again help to usher in better moisture and as temperatures climb into the low 80s in this area, expecting another plume of strong instability to develop across far northeast Colorado. Mid-level flow will continue to be fairly strong, aoa 30 to 40 knot range which will create sufficient deep layer shear for severe weather. There should be two waves of thunderstorm development. The first of which develops within the upslope flow across northeast Colorado which may graze the far southwest CWA during the early evening. Lapse rates will again be quite steep and lead to large hail being the favored hazard with this initial activity. The second wave of storm development will occur with the passage of a stronger shortwave within the northwest flow aloft. As this wave moves into the area, a stout low-level jet will develop and provide strong forcing for ascent and bring more scattered rain and thunderstorms to the area during the early morning hours Thursday. A few of these storms may be strong to severe with some elevated instability to tap into that may lead to some isolated severe hail. PWATs will be on the high side of climatology and some moderate to heavy downpours are possible, but the progressive nature of the activity will limit any flooding concerns. Morning lows on Thursday should remain in the upper 50s. .LONG TERM...(Wednesday night through Monday) Issued at 402 AM CDT Tue Aug 13 2019 Beginning 12z Thursday. Upper-level ridge anchored to our southwest will begin to flatten Thursday into Friday. Various pulses of energy will move through the flow as it becomes more zonal leading to increasing precipitation chances Thursday and Friday. Confidence in timing and placement are low at the moment due to discrepancies in the global models. A surface front looks to sweep through the area, generally in the Friday night timeframe, helping to put a dent in the moisture quality and thus lead to mostly dry weekend. Signs point to a strengthening 4-Corners ridge around the middle of next week, brining the area into more northerly flow and perhaps a much- needed quiet period to the area. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 609 AM CDT Tue Aug 13 2019 High level cloudiness will be on the increase today with scattered decks between 12000 and 25000 FT AGL. Thunderstorms this morning are expected to occur south of the KVTN terminal. Other activity will develop later this afternoon across southwestern Nebraska. The bulk of this activity is expected to be southwest and west of the KLBF terminal. Will handle the thunderstorm mention at the KLBF terminal with a VCTS group from 23z to 02z Wednesday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jurgensen LONG TERM...Jurgensen AVIATION...Buttler
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 729 AM CDT Tue Aug 13 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-141230- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 729 AM CDT Tue Aug 13 2019 /629 AM MDT Tue Aug 13 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Isolated to scattered strong to severe thunderstorms are possible today. Initially the risk for strong to severe storms will be across northwestern Nebraska this morning then shifting to southwestern Nebraska this afternoon into mid evening. Strong to severe storms are possible west of a line from Brady to Hay Springs with the greatest threat west of a line from Oshkosh to Hayes Center. Large hail and damaging winds will be the main severe threats. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Another round of scattered thunderstorms are possible Wednesday afternoon into Wednesday night. Some storms may be severe, mainly west of a line from Broken Bow to Cody. Large hail and damaging winds are the main severe threats. Thunderstorms are possible on Thursday across western and north central Nebraska. Some strong to severe storms are possible across the entire outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 449 AM MDT Tue Aug 13 2019 NEZ004-094-131130- Sheridan NE-Western Cherry NE- 449 AM MDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND NORTHERN SHERIDAN COUNTIES UNTIL 530 AM MDT... At 449 AM MDT, Doppler radar was tracking a strong thunderstorm near Hay Springs, moving east at 30 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Rushville around 510 AM MDT. Other locations impacted by this storm include Billys Lake, Lone Butte, Irwin, Intersection of Beaver Creek Road and White Clay Creek Road, Highway 27 crossing the Niobrara River, Mount Maria, Highway 250 crossing the Niobrara River, Walgren Lake State Recreation Area, Clinton and Rock Hill. This includes the following highways... Highway 20 between mile markers 74 and 118. Highway 250 between mile markers 37 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4287 10273 4293 10192 4237 10208 4269 10278 TIME...MOT...LOC 1049Z 281DEG 25KT 4277 10266 Buttler
Special Weather Statement
National Weather Service North Platte NE
529 AM MDT Tue Aug 13 2019
NEZ004-094-131215-
Sheridan NE-Western Cherry NE-
529 AM MDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 615 AM MDT...
At 529 AM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving east at 30 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Rushville around 600 AM MDT.
Other locations impacted by this storm include Billys Lake, Lone
Butte, Irwin, Intersection of Beaver Creek Road and White Clay Creek
Road, Highway 27 crossing the Niobrara River, Mount Maria, Highway
250 crossing the Niobrara River, Walgren Lake State Recreation Area,
Clinton and Rock Hill.
This includes the following highways...
Highway 20 between mile markers 74 and 118.
Highway 250 between mile markers 33 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4287 10279 4291 10192 4235 10207 4263 10277
4278 10277 4279 10279
TIME...MOT...LOC 1129Z 281DEG 24KT 4278 10272
ButtlerThe North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 12:42 UTC.
22 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Wind driven hail caused severe corn crop damage, stripping 11 acres of corn stalks. A few windows were also broken along with a metal fence.
Reported 30 minutes of falling hail, measured tennis ball size, vehicle damage and small tree branches down.
Winds were estimated between 70 and 80 mph by the public.
Measured peak wind speed from automated weather site.
Report is estimated wind speeds from the public.
Wind gust were measured by automated weather observing system.
Wind gust were estimated at 60 mph.
Report of water running across county road 768 west of Highway 61.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853499, 853500, 853432, 853181, 853441, 853184, 853185, 853433, 853200, 853188, 853189, 853190, 853191, 853192, 853193, 853195, 853197, 853198, 853196, 853201, 853202, 853443, 853501, 853502, 853434, 853435, 853436, 853437, 853174.